Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Tampa Bay, FL

April 6, 2017Hillsborough County, Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 6, 2017, 5:13 AM EDT for Hillsborough County, Pinellas County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2017, 5:13 AM EDT (09:13 UTC)
Expired
Apr 6, 2017, 5:45 AM EDT
In force
32 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hillsborough County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 34 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 9.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS52 KTBW 060913
SVRTBW
FLC057-103-060945-
/O.NEW.KTBW.SV.W.0018.170406T0913Z-170406T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
513 AM EDT THU APR 6 2017

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Southern Pinellas County in west central Florida...
  Southwestern Hillsborough County in west central Florida...

* Until 545 AM EDT

* At 512 AM EDT, a severe thunderstorm was located 15 miles southwest
  of Bay Pines, or 16 miles southwest of Seminole, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Largo, Pinellas Park, Seminole, Downtown Saint Petersburg, Fort
  Desoto Park, Saint Petersburg, St. Petersburg, St. Pete Beach, Bay
  Pines, South Highpoint, Tierra Verde, Gandy, Feather Sound, West
  And East Lealman, Ridgecrest, Harbor Bluffs, Gulfport, Treasure
  Island, Kenneth City, South Pasadena and Egmont Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 2789 8291 2794 8259 2782 8256 2767 8261
      2760 8264 2756 8271 2759 8283 2772 8281
      2786 8291
TIME...MOT...LOC 0912Z 272DEG 41KT 2770 8300 

HAIL...1.00IN
WIND...60MPH
 
$$

TBW
1 follow-up statement
964 
WWUS52 KTBW 060942
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
542 AM EDT THU APR 6 2017

FLC057-103-060951-
/O.EXP.KTBW.SV.W.0018.000000T0000Z-170406T0945Z/
Pinellas FL-Hillsborough FL-
542 AM EDT THU APR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PINELLAS AND
SOUTHWESTERN HILLSBOROUGH COUNTIES WILL EXPIRE AT 545 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 2789 8291 2794 8259 2782 8256 2767 8261
      2760 8264 2756 8271 2759 8283 2772 8281
      2786 8291
TIME...MOT...LOC 0941Z 272DEG 41KT 2769 8263 

$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:20 AM EDT, 53 minutes earlier.

Area forecast discussion, Apr 6, 4:20 AM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
420 AM EDT Thu Apr 6 2017

.SHORT TERM (Today-Friday)...
Broken line of convection along pre-frontal trough will move
across the region this morning with the cold front just a short
distance behind. Breezy northwest winds will usher in much cooler
drier air behind the front helping to clear skies across the
region by this afternoon. During tonight it does look like the
main push of cool dry air moves south into the region as indicated
by the tight temperature gradient and cold air advection pattern
at 850 mb depicted in the models moving south during the night.
This push of cool dry air could lead to some stratocumulus over
the gulf and with the flow being northwest in the low levels some
of these clouds could impact areas near the coast. Otherwise,
skies should remain mostly clear through Friday with breezy
conditions developing during the day once again as high pressure
settles over the Lower Mississippi Valley. Today will be a
transitional day as far as temperatures go with readings only
climbing into the lower 70s along the Nature Coast, but still
expected to reach the lower 80s southern interior and south.
Tonight the cooler drier air will become firmly established with
lows dipping into the mid 40s north, lower 50s central and
southern interior, but remaining in the upper 50s near the coast
from around Tampa Bay south thanks to the onshore flow off the
relatively warm gulf. On Friday temperatures will be about 5 to
10 degrees below normal and only climb into the upper 60s along
the Nature Coast to the mid 70s south.

.MID TERM/LONG TERM (Friday Night-Wednesday)...
The weekend begins with ridging over the plains states, from
Mexico to central Canada, and a low over Quebec that troughs
southward along the eastern Seaboard. Through about the middle of
next week these features slide eastward...with surface high
pressure initially over the Mid-Mississippi Valley and the western
Gulf of Mexico tracking east-northeastward and out over the open
Atlantic.

The upper ridge will provide northwesterly flow aloft while the
surface high pressure contributes northerly low level flow..
resulting in a very dry and cool weekend. Temperatures will run
below normal. As the work week begins and these feature move across
the region generally dry and stable conditions continue. The high
moving by to the north will gradually shift winds to northeast and
east...allowing temperatures to moderate back to near then just
above normal. Moisture will slowly increase although not enough for
any significant rainfall.

&&

.AVIATION...
Broken line of thunderstorms will move across the terminals early
this morning causing some MVFR/brief IFR conditions. Areas of
MVFR/patchy IFR ceilings and visibilities early this morning will
improve with VFR conditions expected to return a short time
behind the line of convection. South to southwest winds at 8 to
15 knots at this time will increase just ahead of the storms and
then shift to northwest behind the convection at 15 to 20 knots
with higher gusts for the rest of the daytime hours.

&&

.MARINE...
Breezy northwest to north winds will follow the front today and
continue into early Friday with advisory conditions expected.
Winds will diminish over the weekend and then shift to easterly
Sunday through early next week with a sea breeze trying to develop
each afternoon followed by a nocturnal easterly surge each
evening.

&&

.FIRE WEATHER...
Relative humidity values are expected to dip to around 35 percent
over the interior counties this afternoon and this combined with
the breezy northwest winds could lead to some instantaneous red
flag conditions. For Friday we will see the breezy conditions
again and with relative humidities expected to fall below 35
percent away from the immediate coast will likely see
instantaneous red flag conditions over inland areas. Over the
weekend winds diminish, but the dry air holds on with several
hours of critical relative humidity values expected and depending
on the ERC values we could see more red flag conditions.

&&

.Preliminary Point Temps/PoPs...
TPA  75  57  71  53 /  20   0   0   0
FMY  81  58  75  53 /  50   0   0   0
GIF  79  53  72  49 /  40   0   0   0
SRQ  75  57  72  52 /  30   0   0   0
BKV  73  49  70  44 /  20   0   0   0
SPG  74  62  70  59 /  20   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 11 AM EDT Friday for
     Charlotte Harbor and Pine Island Sound-Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal waters
     from Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out
     20 NM-Tampa Bay waters-Waters from Bonita Beach to
     Englewood FL out 20 to 60 NM-Waters from Englewood to
     Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon
     Springs to Suwannee River FL out 20 to 60 NM.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...69/Close
MID TERM/LONG TERM/DECISION SUPPORT...09/Rude
Hazardous weather outlook, Apr 6, 5:05 AM EDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
505 AM EDT Thu Apr 6 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-062115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
505 AM EDT Thu Apr 6 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms...ahead of a cold front...
will be moving through the area this morning. Some of these storms
could become strong to severe. These greatest threats will be
damaging winds...hail...lightning strikes...the possibility of
tornadoes...and heavy but brief rainfall.

...RIP CURRENT IMPACT...
Strong onshore winds will keep water levels elevated at area
beaches which will result in a high rip current risk through
tonight.

...MARINE IMPACTS...
A cold front moves through today with increased winds and seas on
Gulf...bay...and harbor waters through tonight...creating
hazardous boating conditions for small craft operators.

...FIRE WEATHER IMPACT...
Relative humidity values are expected to drop to around 35
percent inland this afternoon and with the breezy northwest
winds may result in some instantaneous red flag conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

...RIP CURRENT IMPACT...
Continued elevated water levels on the Gulf maintain a high rip
currents risk Friday morning. through tonight.

...MARINE IMPACTS...
Winds and seas will remain at elevated levels through early
Friday with hazardous boating conditions for small craft
operators.

...FIRE WEATHER IMPACT...
Continued low humidity and breeze winds could again result in
some instantaneous red flag conditions friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if
needed...mainly during this morning.

Rude

In the hours before

Local storm report, Apr 6, 3:38 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
338 AM EDT THU APR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     MARINE TSTM WIND 1 SSE CEDAR KEY         29.14N 83.03W
04/06/2017  M46 MPH          GMZ850             FL   BUOY

            BUOY STATION CKYF1, CEDAR KEY.

&&
Special weather statement, Apr 6, 3:46 AM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
346 AM EDT THU APR 6 2017

FLZ043-139-142-148-239-242-248-060830-
Coastal Citrus-Inland Hernando-Coastal Hernando-Inland
Citrus-Sumter-Coastal Levy-Inland Levy-
346 AM EDT THU APR 6 2017

...A STRONG THUNDERSTORM WILL AFFECT CITRUS...SUMTER...NORTHERN
HERNANDO AND SOUTHEASTERN LEVY COUNTIES...

At 346 AM EDT, a strong thunderstorm was located near Homosassa, or 7
miles west of Homosassa Springs, moving east at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Inverness, Wildwood, Bushnell, Homosassa Springs, Beverly Hills,
Inverness Airport, Black Diamond, Crystal River Airport, Homosassa,
Inverness Highlands South, Inverness Highlands North, North
Brooksville, Hernando, Sugarmill Woods, Lake Panasoffkee, Inglis,
Center Hill, Webster, Coleman and Lecanto.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2917 8254 2904 8254 2905 8246 2896 8231
      2896 8196 2856 8196 2859 8272 2877 8281
      2892 8277 2907 8287
TIME...MOT...LOC 0746Z 260DEG 47KT 2877 8267

TBW
Special weather statement, Apr 6, 4:14 AM EDT, 59 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
414 AM EDT THU APR 6 2017

FLZ050-151-251-060845-
Coastal Hillsborough-Pinellas-Inland Hillsborough-
414 AM EDT THU APR 6 2017

...A STRONG THUNDERSTORM WILL AFFECT PINELLAS AND NORTHWESTERN
HILLSBOROUGH COUNTIES...

At 413 AM EDT, a strong thunderstorm was located 7 miles southwest
of Palm Harbor, or 8 miles northwest of Clearwater, moving east at
35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Seminole, Downtown Saint
Petersburg, Saint Petersburg, St. Petersburg, St. Pete Beach, Palm
Harbor, South Highpoint, West And East Lealman, Ridgecrest, Bay
Pines, Keystone, East Lake, Harbor Bluffs, Gandy, Citrus Park and
Feather Sound.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2811 8288 2815 8290 2817 8255 2787 8256
      2763 8264 2772 8282 2786 8291
TIME...MOT...LOC 0813Z 258DEG 40KT 2803 8287

TBW
Special weather statement, Apr 6, 4:28 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
428 AM EDT THU APR 6 2017

FLZ043-242-060915-
Inland Citrus-Sumter-
428 AM EDT THU APR 6 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CITRUS AND NORTHERN
SUMTER COUNTIES...

At 428 AM EDT, a strong thunderstorm was located near Inverness
Highlands South, or near Inverness, moving east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Inverness, Wildwood, Homosassa Springs, Beverly Hills, Inverness
Airport, Black Diamond, Inverness Highlands South, Inverness
Highlands North, Hernando, Sugarmill Woods, Lake Panasoffkee,
Coleman, Arbor Lakes, Lecanto, Leisure Acres, Inverness Highlands,
Adamsville, Sumterville, Heatherwood and Citrus Hills.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2900 8236 2896 8231 2896 8196 2868 8196
      2870 8253 2883 8258 2886 8258
TIME...MOT...LOC 0828Z 258DEG 42KT 2878 8240

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:10 AM EDTSpecial Marine WarningTBW65 min
Apr 6, 2:14 AM EDTSpecial Marine WarningTBW61 min
Apr 6, 3:12 AM EDTSpecial Marine WarningTBW63 min
Apr 6, 3:46 AM EDTSpecial Weather StatementTBWCitrus, Sumter44 min
Apr 6, 3:54 AM EDTSevere Thunderstorm WarningTBWCitrus, Hernando36 min
Apr 6, 4:10 AM EDTSpecial Marine WarningTBW95 min
Apr 6, 4:14 AM EDTSpecial Weather StatementTBWPinellas31 min
Apr 6, 4:28 AM EDTSpecial Weather StatementTBWSumter47 min
Apr 6, 5:39 AM EDTSpecial Marine WarningTBW66 min
Apr 6, 5:51 AM EDTSpecial Weather StatementTBWHillsborough9 min
Apr 6, 7:18 AM EDTSpecial Weather StatementTBWHillsborough, Polk42 min
Apr 6, 7:33 AM EDTSevere Thunderstorm WarningTBWPolk27 min
Apr 6, 7:53 AM EDTSpecial Marine WarningTBW37 min
Apr 6, 8:26 AM EDTSpecial Weather StatementTBWSarasota64 min
Apr 6, 8:41 AM EDTSpecial Weather StatementTBWHardee, Polk64 min
Apr 6, 8:45 AM EDTSpecial Marine WarningTBW45 min
Apr 6, 9:32 AM EDTSpecial Marine WarningTBW58 min
Apr 6, 10:49 AM EDTSpecial Weather StatementTBWCharlotte41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.